... I've read they're supposed to be lighter and shorter. Mine aren't yet and I'm going on my third month. And if it changes your periods when will it happen?
Birth control pills are hormones that work in certain ways to prevent pregnancy. First of all it stops ovulation. If there is no egg there can be no baby no matter how much sperm is introduced into the system. This is the main function of hormonal birth control but they also help prevent pregnancy in a couple of other ways. Every month, once a woman is sexually mature (menstruating) her uterus builds a nice plushy, bloody, thick lining in preparation for a fertilized egg. This is to help nourish and protect the little ball of cells until it can develop a placenta to do that job. Most months, no egg is fertilized so that lining is not needed and the body sheds it. This is what we know as our "period" or menstruating. Birth control hormones work to make this lining much thinner and drier. This makes it less hospitable in the event an egg happens to be released and fertilized. This is also why our periods are shorter and lighter. There is less lining and less blood to be shed. Birth control hormones also thicken cervical mucus which makes it more difficult for sperm to "swim" to meet up with the egg. It can take a few months for all of this to work fully so give it time. Almost all women say their periods lightened a bit. Some lucky women only have spotting or light bleeding and that is all they have. Some women are lucky enough to not even need a tampon but can get by with a thin pad or even just a liner. Most of us arent that lucky but almost all women experience some lightening in their periods and often they are both lighter and shorter. When I was on BCP's my period went from being heavy and lasting seven to nine days to being moderate flow and lasting 5-6 days. This may not seem like much but it was a nice improvement to me!This is why Drs will sometimes put women with endometriosis or really heavy periods on the Pill. It helps to relieve heavy bleeding and severe cramping etc. Once you have been on the Pill for at least 6 months to a year, you will know about what you are going to be like while taking the Pill as far as how heavy you will bleed.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 14 Apr 2011 • 2 answers
Posted 8 Jul 2011 • 1 answer
Posted 23 Mar 2012 • 1 answer
Posted 28 Aug 2013 • 1 answer
Posted 1 Jul 2016 • 0 answers